Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 122, NWS Quad Cities, IA

June 28, 2017Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:20 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 6:20 PM CDT (23:20 UTC)
Expired
Jun 28, 2017, 7:15 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS53 KDVN 282320
SVRDVN
ILC085-177-290015-
/O.NEW.KDVN.SV.W.0122.170628T2320Z-170629T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
620 PM CDT WED JUN 28 2017

The National Weather Service in Quad Cities  has issued a

* Severe Thunderstorm Warning for...
  Jo Daviess County in northwestern Illinois...
  Stephenson County in northwestern Illinois...

* Until 715 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located near Hanover, or
  15 miles northwest of Mount Carroll, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Freeport, Galena, Lena, Bellevue, Stockton, East Dubuque, Warren,
  Hanover, Pearl City, Elizabeth, Cedarville, Davis, Woodbine,
  Dakota, German Valley, Scales Mound, Apple River, Winslow, Rock
  City and Menominee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4250 8940 4220 8940 4219 8995 4219 9032
      4221 9036 4225 9042 4229 9043 4233 9042
      4235 9044 4248 9066 4251 9064
TIME...MOT...LOC 2320Z 240DEG 48KT 4223 9021 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
4 follow-up statements
285 
WWUS53 KDVN 282332
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
632 PM CDT WED JUN 28 2017

ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
632 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...

At 631 PM CDT, a severe thunderstorm was located over Massbach, or 13
miles northwest of Mount Carroll, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Freeport, Galena, Lena, Bellevue, Stockton, East Dubuque, Warren,
Hanover, Pearl City, Elizabeth, Cedarville, Davis, Woodbine, Dakota,
German Valley, Scales Mound, Apple River, Winslow, Rock City and
Menominee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4250 8940 4220 8940 4219 8995 4219 9032
      4221 9036 4225 9042 4229 9043 4233 9042
      4235 9044 4248 9066 4251 9064
TIME...MOT...LOC 2331Z 240DEG 39KT 4226 9012 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
342 
WWUS53 KDVN 282338
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
638 PM CDT WED JUN 28 2017

ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
638 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Massbach, or 
13 miles north of Mount Carroll, moving northeast at 50 mph. Another 
severe thunderstorm is over southern Grant and Iowa County 
Wisconsin, moving southeast into the warned area. Take shelter now.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Freeport, Galena, Lena, Bellevue, Stockton, East Dubuque, Warren,
Hanover, Pearl City, Elizabeth, Cedarville, Davis, Woodbine, Dakota,
German Valley, Scales Mound, Apple River, Winslow, Rock City and
Menominee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4250 8940 4220 8940 4219 8995 4219 9032
      4221 9036 4225 9042 4229 9043 4233 9042
      4235 9044 4248 9066 4251 9064
TIME...MOT...LOC 2337Z 240DEG 43KT 4228 9007 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
748 
WWUS53 KDVN 282349
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
649 PM CDT WED JUN 28 2017

ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
649 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near Lena, or 12
miles west of Freeport, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Freeport, Galena, Lena, Stockton, East Dubuque, Warren, Pearl City,
Elizabeth, Cedarville, Davis, Woodbine, Dakota, German Valley, Scales
Mound, Apple River, Winslow, Rock City, Menominee, Ridott and Council
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern Iowa.

LAT...LON 4250 8940 4220 8940 4219 8995 4225 9008
      4232 9024 4240 9036 4240 9042 4241 9049
      4248 9066 4251 9064
TIME...MOT...LOC 2349Z 242DEG 45KT 4232 8988 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
108 
WWUS53 KDVN 290004
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
704 PM CDT WED JUN 28 2017

ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
704 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN JO DAVIESS AND STEPHENSON COUNTIES...

At 704 PM CDT, a severe thunderstorm was located near Cedarville, or
near Freeport, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Freeport, Galena, Lena, East Dubuque, Warren, Pearl City, Cedarville,
Davis, Dakota, German Valley, Scales Mound, Apple River, Winslow,
Rock City, Menominee, Ridott, Council Hill, Nora, Buena Vista and
Loran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern Iowa.

LAT...LON 4250 8940 4220 8940 4220 8990 4241 9001
      4243 9019 4242 9033 4240 9042 4241 9049
      4248 9066 4251 9064
TIME...MOT...LOC 0004Z 242DEG 42KT 4235 8972 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 28, 3:23 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
323 PM CDT Wed Jun 28 2017

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 145 PM CDT Wed Jun 28 2017

Strong to severe storms are expected across the area this
afternoon through this evening, and possibly much of the night
south of I-80. Some lingering low clouds may produce MVFR
ceilings at CID and DBQ early this afternoon. Otherwise, VFR
conditions will prevail through the afternoon. There is the
potential for low clouds possibly into MVFR range to develop
associated with thunderstorm complexes overnight into Thursday
morning, but confidence was not high enough to include in the
forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.